What You Need To Know About Drug-Induced Lupus?

Lupus Symptoms
Lupus Symptoms

Drug induced lupus is an autoimmune disorder which is caused by the intake of certain drugs. The drugs procynamide used to regulate heart rhythms and Hydralazine used to regulate blood pressure are two common drugs known to be associated with drug-induced lupus.

Drug induced lupus have similarities with systemic lupus but the symptoms are not that severe and drug induced lupus is not a chronic disorder like systemic lupus. Systemic lupus has no known cure. You can only control the symptoms. Systemic lupus causes inflammation in almost every part of the body including kidneys and lungs. It is relieving to know that the symptoms of drug-induced lupus can be reversed. The symptoms disappear once you stop the medication.

Causes of Drug Induced Lupus

Procynamide, Hydralazine, and isonizad are some of the high-risk drugs. Some antibiotics, antiarrythmics, biologics, chemotherapy drugs etc are known to be moderate to low risk medicines.

What are the Evident Symptoms?

Some of the most common lupus symptoms are:

  • Pain in the muscles
  • Pain in the joints
  • Spotty skin (The skin develops purple spots)
  • Fatigue and fever

Diagnosis Methods

Drug induced lupus does not have specific tests. If you show the symptoms, there would be a physical examination. Blood count, urinanalysis and X-Ray or CT scan are performed according to the severity of the symptoms.

Antinuclear Antibody Panel is a laboratory test used to check the levels of histone-DNA complex antibodies in blood. A biopsy test can help in confirming whether we have lupus but it is not useful in distinguishing between systemic or drug-induced lupus.

What are the Risk Factors?

The nature of the medical issues a person have, genetics, and the environment has a role to play in increasing or decreasing the risk of drug-induced lupus.

Ways to Treat Drug-Induced Lupus

There is no cure for drug-induced lupus than discontinuing the drug use, which caused the lupus. The symptoms start to weaken after you stop using the medicinal drug. If you are not getting better even after stopping the drug use, then you might be suffering from some other autoimmune disorders and you can take the required tests.

In case you have severe symptoms, your doctor might prescribe corticosteroids or NSAIDs to control the inflammation.

General Precautions a Patient Should Take

You should avoid going out in the sun if there are rashes on your skin. If you are to go out in the sun, make sure you have your legs and arms covered and use sunscreen.